Bipolar disorder is characterized by obvious mood variations between mania (mood elevation) and depression which cause quite a personal suffering or disturbance of one’s social life , and which is not caused by medications or any existing physical ailments.
Assessment and Management of Bipolar Disorder:
Assessment by a psychology consultant Brisbane includes coming to a diagnosis, evaluating the severity of the disorder, establishing an opinion about the causes, evaluating the patient’s social resources and judging the effect of this disorder on other people.Psychological assessments includes a careful history and examination where the history should be verified with a relative. Treatment should begin as quickly as possible because the bigger likelihood of personal and social penalties that may follow from blunders in judgment. Almost all patients will require drug treatment. The clinical status should be monitored frequently when on treatment for the appearance of depressive symptoms because suicidal ideas may appear.Generally the management of this disorder is with one mood stabilizer such as lithium carbonate, sodium valproate, carbamazepine and lamotragine as well a mild antipsychotic like olanzapine or risperidone. Click here for more info on psychological assessments.
Along with that we give the corrective drug for antipsychotics benzexhol which stops the commencement of extra pyramidal side effects like dystonic reactions (oculogyric crisis, torticollis). Benzexhol is available only in the form of tablets and if the patient has dystonic reactions like the tongue sticking out and cannot swallow the tablet then we give a similar drug Benztropine IM. Long term use of lithium carbonate can lead to hypothyroidism, ECG changes and renal damage, therefore we need to do TSH level, ECH and RFT before starting the drug therapy and then monitor the patient.When on lithium carbonate we have to do successive measurements of serum lithium levels because the therapeutic window for this drug is between 0.5 – 1.4 mEq/L and when it goes higher than 1.4 it can cause toxicity where we will find signs like quivers and confusion. When the patient complains about these symptoms we have to instantly stop the drug and send a blood sample to check for the serum levels. Generally lithium acts as both an antidepressant and antimanic drug but even when on treatment with lithium if the patient develops depressive symptoms then we start the patient on antidepressants like Flouxetine (SSRI) or Amitriptyline (TCA).